Geometry & Topology

Kleinian groups and the rank problem

Ilya Kapovich and Richard Weidmann

Full-text: Open access

Abstract

We prove that the rank problem is decidable in the class of torsion-free word-hyperbolic Kleinian groups. We also show that every group in this class has only finitely many Nielsen equivalence classes of generating sets of a given cardinality.

Article information

Source
Geom. Topol., Volume 9, Number 1 (2005), 375-402.

Dates
Received: 31 August 2004
Accepted: 28 February 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799570

Digital Object Identifier
doi:10.2140/gt.2005.9.375

Mathematical Reviews number (MathSciNet)
MR2140986

Zentralblatt MATH identifier
1087.20035

Subjects
Primary: 20F67: Hyperbolic groups and nonpositively curved groups 57M60: Group actions in low dimensions
Secondary: 30F40: Kleinian groups [See also 20H10]

Keywords
word-hyperbolic groups Nielsen methods 3–manifolds

Citation

Kapovich, Ilya; Weidmann, Richard. Kleinian groups and the rank problem. Geom. Topol. 9 (2005), no. 1, 375--402. doi:10.2140/gt.2005.9.375. https://projecteuclid.org/euclid.gt/1513799570


Export citation

References

  • I Agol, Tameness of hyperbolic 3–manifolds.
  • J Alonso, T Brady, D Cooper, V Ferlini, M Lustig, M Mihalik, M Shapiro, H Short, Notes on hyperbolic groups, from: “Group theory from a geometric viewpoint (Trieste 1990)”, World Scientific, River Edge, NJ (1991) 3–63
  • G Arzhantseva, On quasiconvex subgroups of word hyperbolic groups Geom. Dedicata 87 (2001) 191–208
  • G Arzhantseva, A Yu Ol'shanskii, Generality of the class of groups in which subgroups with a lesser number of generators are free Mat. Zametki 59 (1996) 489–496, 638 (Russian); translation in Math. Notes 59 (1996) 350–355
  • G Baumslag, C F Miller III, H Short, Unsolvable problems about small cancellation and word hyperbolic groups Bull. London Math. Soc. 26 (1994) 97–101
  • M Boileau, H Zieschang, Heegaard genus of closed orientable Seifert $3$–manifolds Invent. Math. 76 (1984) 455–468
  • D Calegari, D Gabai, Shrinkwrapping and the taming of hyperbolic 3–manifolds.
  • R Canary, A covering theorem for hyperbolic $3$–manifolds and its applications, Topology 35 (1996) 751–778
  • N Dunfield, W P Thurston, The virtual Haken conjecture: Experiments and examples, \gtref7200312399441
  • D B A Epstein, J W Cannon, D F Holt, S V F Levy, M S Paterson, W P Thurston, Word processing in groups, Jones and Bartlett Publishers, Boston, MA (1992)
  • D Gabai, Convergence groups are Fuchsian groups, Ann. of Math. 136 (1992) 447–510
  • É Ghys, P de la Harpe (editors), Sur les groupes hyperboliques d'après Mikhael Gromov, Progress in Mathematics 83, Birkhäuser Boston Inc. Boston, MA, USA (1990)
  • V Gerasimov, Detecting connectedness of the boundary of a hyperbolic group, preprint (1999)
  • S M Gersten, H Short, Rational subgroups of biautomatic groups, Ann. of Math. 134 (1991) 125–158
  • M Gromov, Hyperbolic groups, from: “Essays in group theory” (S M Gersten, editor), Math. Sci. Res. Inst. Publ. 8, Springer–Verlag (1987) 75–263
  • W Jaco, H Rubinstein, 0–efficient triangulations of 3–manifolds, J. Differential Geom. 65 (2003) 61–168
  • K Johannson, Topology and combinatorics of 3–manifolds, Lecture Notes in Mathematics 1599, Springer–Verlag, Berlin, Germany (1995)
  • I Kapovich, Detecting quasiconvexity: algorithmic aspects, from: “Geometric and computational perspectives on infinite groups (Minneapolis, MN and New Brunswick, NJ, 1994)”, DIMACS Ser. Discrete Math. Theoret. Comput. Sci. 25, Amer. Math. Soc., Providence, RI, USA (1996) 91–99
  • I Kapovich, A Myasnikov, R Weidmann, Foldings, graphs of groups and the membership problem, Internat. J. Alg. Comput. 15 (2005) 95–128
  • I Kapovich, H Short, Greenberg's theorem for quasiconvex subgroups of word hyperbolic groups, Canad. J. Math. 48 (1996) 1224–1244
  • I Kapovich, R Weidmann, Nielsen Methods for groups acting on hyperbolic spaces, Geom. Dedicata 98 (2003) 95–121
  • I Kapovich, R Weidmann, Freely indecomposable groups acting on hyperbolic spaces, Internat. J. Algebra Comput. 14 (2004) 115–171
  • M Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics 183, Birkhäuser, Boston, MA, USA (2001)
  • A Karrass, W Magnus, D Solitar, Combinatorial Group Theory: Presentations of groups in terms of generators and relations, Interscience Publishers [John Wiley and Sons, Inc.], New York–London–Sydney (1966)
  • P Papasoglu, An algorithm detecting hyperbolicity, from: “Geometric and computational perspectives on infinite groups (Minneapolis, MN and New Brunswick, NJ 1994)”, DIMACS Ser. Discrete Math. Theor. Comput. Sci. 25, Amer. Math. Soc. Providence, RI, USA (1996) 193–200
  • E Rips, Subgroups of small cancellation groups, Bull. Lond. Math. Soc. 14 (1982) 45–47
  • J Rubinstein, Polyhedral minimal surfaces, Heegaard splittings and decision problems for $3$–dimensional manifolds, from: “Geometric topology (Athens, GA, 1993)”, AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. Providence, RI, USA (1997) 1–20
  • P Schupp, Coxeter groups, 2–completion, perimeter reduction and subgroup separability, Geom. Dedicata 96 (2003) 179–198
  • Z Sela, The isomorphism problem for hyperbolic groups I, Ann. of Math. 141 (1995) 217–283
  • C Sims, Computation with finitely presented groups, volume 48 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge (1994)
  • J Souto, The rank of the fundamental group of hyperbolic 3–manifolds fibering over the circle, preprint (2005)
  • P Tukia, Homeomorphic conjugates of Fuchsian groups, J. Reine Angew. Math. 391 (1988) 1–54
  • R Weidmann, The Nielsen method for groups acting on trees, Proc. London Math. Soc. 85 (2002) 93–118
  • R Weidmann, The rank problem for sufficiently large Fuchsian groups, preprint (2004)